Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 36, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 31, 2018, 6:42 PM MDT for Grant County, Morton County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2018, 6:42 PM MDT (00:42 UTC)
- Expired
- May 31, 2018, 7:45 PM MDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Grant County, ND, Morton County, ND
The radar
The Bismarck radar (KBIS), 79 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 7:15 PM MDT | HAIL 0.75 | Carson, ND | |
| May 31, 7:19 PM MDT | FUNNEL CLOUD | 3 E Carson, ND | DEPUTY IN CARSON REPORTED A FUNNEL CLOUD 3 MILES EAST OF TOWN. |
| May 31, 7:36 PM MDT | TSTM WND GST 60 | Flasher, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 54 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 2:17 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.7 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 332 J/kg
- Mixed-layer CIN
- -127 J/kg
- Mixed-layer LCL
- 1884 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 279 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
424
WUUS53 KBIS 010042
SVRBIS
NDC037-059-010145-
/O.NEW.KBIS.SV.W.0036.180601T0042Z-180601T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
742 PM CDT THU MAY 31 2018
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
South central Morton County in south central North Dakota...
Central Grant County in south central North Dakota...
* Until 845 PM CDT/745 PM MDT/.
* At 742 PM CDT/642 PM MDT/, a severe thunderstorm was located near
Elgin, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Carson around 705 PM MDT.
Flasher around 840 PM CDT.
Other locations impacted by this severe thunderstorm include Leith,
Lark, Heil and Raleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4629 10205 4656 10202 4667 10115 4629 10105
TIME...MOT...LOC 0042Z 257DEG 26KT 4646 10186
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON2 follow-up statements
161
WWUS53 KBIS 010106
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
806 PM CDT THU MAY 31 2018
NDC037-059-010145-
/O.CON.KBIS.SV.W.0036.000000T0000Z-180601T0145Z/
Morton ND-Grant ND-
806 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR SOUTH CENTRAL MORTON AND CENTRAL GRANT
COUNTIES...
At 805 PM CDT/705 PM MDT/, a severe thunderstorm was located 8 miles
northwest of Carson, or 8 miles northeast of Elgin, moving east at 20
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Carson around 720 PM MDT.
Other locations impacted by this severe thunderstorm include Leith,
Lark, Heil and Raleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People
outside should move to a shelter, inside a strong building and away
from windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4629 10205 4656 10202 4667 10115 4629 10105
TIME...MOT...LOC 0105Z 259DEG 17KT 4648 10171
HAIL...1.00IN
WIND...60MPH
$$
HAMILTON144
WWUS53 KBIS 010123
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
823 PM CDT THU MAY 31 2018
NDC037-059-010145-
/O.CON.KBIS.SV.W.0036.000000T0000Z-180601T0145Z/
Morton ND-Grant ND-
823 PM CDT THU MAY 31 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM
CDT/745 PM MDT/ FOR SOUTH CENTRAL MORTON AND CENTRAL GRANT
COUNTIES...
At 822 PM CDT/722 PM MDT/, a severe thunderstorm was located 5 miles
northeast of Carson, or 16 miles east of Elgin, moving northeast at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Flasher around 845 PM CDT.
Other locations impacted by this severe thunderstorm include Leith,
Lark, Heil and Raleigh.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4629 10205 4656 10202 4667 10115 4629 10105
TIME...MOT...LOC 0122Z 245DEG 28KT 4649 10152
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
HAMILTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 5:44 PM MDT, 58 minutes earlier.
Area forecast discussion, May 31, 5:44 PM MDT, 58 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 644 PM CDT Thu May 31 2018 .UPDATE... Issued at 638 PM CDT Thu May 31 2018 Main update will follow the line of thunderstorms through central North Dakota, and updated the POPs to definite across south central North Dakota this evening. Severe weather threat continues through 10 PM CDT. && .SHORT TERM...(This evening through Friday) Issued at 227 PM CDT Thu May 31 2018 Main forecast concern will be severe storms. We continue to destabilize across western North Dakota this afternoon. General showers and thunderstorm continue over northeast Montana into far north west ND. Scattered thunderstorms have recently developed near Dickinson and are expected to lift northeast. Cams continue to point at another round of thunderstorms developing along the MT border later this afternoon. Increasing bulk shear and strong lapse rates point to an increasing threat of large hail and damaging winds. A tornado threat also remains, especially along the stalled boundary from around Beach northeast toward Minot. Another round of thunderstorms is also possible late this evening into the overnight hours as the low level jet increases across the region. A more significant storm threat is possible on Friday as the shortwave trough moves through the area. Very large hail and damaging winds in excess of 70 mph are possible again. HREF updraft helicity to 150 m2/s2 are pegged over south central ND around 00 UTC Saturday. Although there could be a quick transition to a MCS, at least initially there could be a threat for a tornado with any discrete cells before they transition. Convection should push into eastern ND by late evening. .LONG TERM...(Friday night through Thursday) Issued at 227 PM CDT Thu May 31 2018 After thunderstorms exit the area cooler and drier air filters into the region. Could be an isolated thunderstorm Saturday and breezy to windy conditions. Otherwise no significant weather into early next week when we enter into another active pattern with systems moving through a zonal to southwest flow every 36 to 48 hours. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 638 PM CDT Thu May 31 2018 Hazards to aviation will focus on thunderstorms through 06Z, with another round of thunderstorms expected Friday late morning and afternoon. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...WAA SHORT TERM...TWH LONG TERM...TWH AVIATION...WAA
Hazardous weather outlook, May 31, 5:51 PM MDT, 51 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 651 PM CDT Thu May 31 2018 NDZ001>005-009-010-025-037-046>048-050-051-020000- Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Foster- Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 651 PM CDT Thu May 31 2018 This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Scattered thunderstorms are expected across most of northern and eastern central Dakota tonight. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota. NDZ011>013-017>023-031>036-040>045-020000- Ward-McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan- Wells-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 651 PM CDT Thu May 31 2018 /551 PM MDT Thu May 31 2018/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms are expected across most of western and central Dakota this evening. The primary threats are large hail to around two inches in diameter, damaging wind gusts in excess of 70 mph, possibly a few tornadoes, and dangerous lightning. The greatest threat is this evening across south central North Dakota. Additional thunderstorms, possibly strong to severe, may move across western and central North Dakota late tonight from Montana. .DAYS TWO THROUGH SEVEN...Friday through Wednesday For Friday, a potentially significant severe weather event is forecast, especially across central North Dakota. Severe thunderstorms may develop between US Highway 83 and 85 by early Friday afternoon, and quickly form into a squall line as they progress east through the remainder of the afternoon and into the evening. Threats are still a bit uncertain, and depend on how fast individual storms form into a line. However, there is the potential for very large hail in the afternoon. The threat may quickly change to predominately wind with a squall line with potential gusts over 70 mph. A few tornadoes are also possible. .SPOTTER INFORMATION STATEMENT... Spotters activation is likely today through Friday across most of western and central North Dakota. waa
In the hours before
Local storm report, May 31, 4:52 PM MDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
552 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN 9 W NEW ENGLAND 46.54N 103.06W
05/31/2018 M1.00 INCH SLOPE ND PUBLIC
NICKEL SIZE HAIL ALSO.
&&Local storm report, May 31, 4:54 PM MDT, 1 hour 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEW ENGLAND 46.54N 102.87W
05/31/2018 E1.00 INCH HETTINGER ND CO-OP OBSERVER
A LOT OF QUARTER SIZED HAIL LASTED 20
MINUTES.
&&Special weather statement, May 31, 5:19 PM MDT, 1 hour 23 minutes before
Special Weather Statement National Weather Service Bismarck ND 619 PM CDT THU MAY 31 2018 NDZ019-020-034-010000- Oliver ND-Mercer ND-Morton ND- 619 PM CDT THU MAY 31 2018 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN MORTON... SOUTHWESTERN OLIVER AND SOUTH CENTRAL MERCER COUNTIES UNTIL 700 PM CDT... At 618 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from 11 miles west of Hannover to Glen Ullin. Movement was east at 25 mph. Half inch hail and wind gusts to 40 mph will be possible with these storms. Locations impacted include... New Salem, Hebron, Center and Hannover. Very heavy rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with these storms. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for south central North Dakota. LAT...LON 4713 10122 4676 10146 4687 10209 4711 10191 TIME...MOT...LOC 2318Z 270DEG 24KT 4705 10166 4681 10181 VINING/KRANZ
Local storm report, May 31, 5:22 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
622 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM HAIL NEW ENGLAND 46.54N 102.87W
05/31/2018 E1.00 INCH HETTINGER ND CO-OP OBSERVER
CORRECTS PREVIOUS HAIL REPORT FROM NEW
ENGLAND. A LOT OF QUARTER SIZED HAIL LASTED
20 MINUTES. REPORT OF 2" OF RAIN IN ABOUT 30
MIN.
&&Local storm report, May 31, 5:28 PM MDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
628 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM TSTM WND GST GLEN ULLIN 46.82N 101.83W
05/31/2018 M75 MPH MORTON ND AWOS
&&
TJKLocal storm report, May 31, 5:46 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
646 PM CDT THU MAY 31 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HEAVY RAIN 1 N DICKINSON 46.90N 102.79W
05/31/2018 M3.70 INCH STARK ND PUBLIC
HEAVY RAINFALL FROM THUNDERSTORMS THAT JUST
MOVED THROUGH THE DICKINSON AREA.
&&
TJKThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 31, 6:00 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 60 min |
| May 31, 6:47 PM MDT | Special Weather Statement | BIS | Morton, Oliver | 43 min |
| May 31, 7:03 PM MDT | Areal Flood Advisory | BIS | Hettinger | 2 hr |
| May 31, 7:12 PM MDT | Special Weather Statement | BIS | Hettinger | 48 min |
| May 31, 7:32 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 58 min |
| May 31, 7:48 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 27 min |
| May 31, 7:55 PM MDT | Special Weather Statement | BIS | Stark | 50 min |
| May 31, 8:26 PM MDT | Special Weather Statement | BIS | Burleigh | 49 min |
| May 31, 8:40 PM MDT | Special Weather Statement | BIS | Grant, Morton, Sioux | 50 min |
| May 31, 8:58 PM MDT | Special Weather Statement | BIS | Grant | 47 min |
| May 31, 9:23 PM MDT | Special Weather Statement | BIS | Sioux | 52 min |
| May 31, 9:46 PM MDT | Special Weather Statement | BIS | Morton | 44 min |
| May 31, 10:33 PM MDT | Special Weather Statement | BIS | Emmons, Sioux | 42 min |
| May 31, 11:22 PM MDT | Special Weather Statement | BIS | Emmons | 38 min |
| May 31, 11:59 PM MDT | Special Weather Statement | BIS | Dunn, Stark | 46 min |
| Jun 1, 1:03 AM MDT | Special Weather Statement | BIS | Adams, Dunn, Grant, Hettinger, Mercer, Morton and 3 more | 42 min |
| Jun 1, 1:05 AM MDT | Special Weather Statement | BIS | Emmons | 40 min |
| Jun 1, 1:39 AM MDT | Special Weather Statement | BIS | Sheridan | 51 min |
| Jun 1, 1:43 AM MDT | Special Weather Statement | BIS | Emmons | 47 min |
| Jun 1, 1:46 AM MDT | Special Weather Statement | BIS | Burleigh | 44 min |
| Jun 1, 1:57 AM MDT | Special Weather Statement | BIS | Sioux | 48 min |
| Jun 1, 2:28 AM MDT | Special Weather Statement | BIS | Logan | 47 min |
| Jun 1, 5:32 AM MDT | Special Weather Statement | BIS | Mercer | 43 min |
| Jun 1, 5:56 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer | 64 min |
| Jun 1, 12:29 PM MDT | Special Weather Statement | BIS | Burke | 46 min |
| Jun 1, 1:15 PM MDT | Special Weather Statement | BIS | Dunn, Mountrail | 45 min |
| Jun 1, 1:35 PM MDT | Special Weather Statement | BIS | Burke | 25 min |
| Jun 1, 2:09 PM MDT | Special Weather Statement | BIS | Burke | 21 min |
| Jun 1, 2:39 PM MDT | Areal Flood Advisory | BIS | Burke | 6 hr |
| Jun 1, 2:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton, Oliver | 25 min |
| Jun 1, 3:07 PM MDT | Severe Thunderstorm Warning | BIS | Billings, McKenzie | 53 min |
| Jun 1, 3:30 PM MDT | Tornado Warning | BIS | McKenzie | 30 min |
| Jun 1, 4:01 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 59 min |
| Jun 1, 4:22 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 4:25 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 35 min |
| Jun 1, 4:29 PM MDT | Severe Thunderstorm Warning | BIS | Williams | 61 min |
| Jun 1, 4:33 PM MDT | Tornado Warning | BIS | Dunn, McKenzie | 27 min |
| Jun 1, 4:48 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Oliver | 57 min |
| Jun 1, 4:52 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 23 min |
| Jun 1, 4:54 PM MDT | Tornado Warning | BIS | Mercer, Morton, Oliver | 36 min |
| Jun 1, 4:56 PM MDT | Tornado Warning | BIS | Dunn, McLean, Mountrail | 34 min |
| Jun 1, 4:57 PM MDT | Tornado Warning | BIS | Grant, Morton | 33 min |
| Jun 1, 5:02 PM MDT | Tornado Warning | BIS | Dunn, McLean, Mercer | 28 min |
| Jun 1, 5:07 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 38 min |
| Jun 1, 5:14 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton | 61 min |
| Jun 1, 5:14 PM MDT | Tornado Warning | BIS | McKenzie, Mountrail | 31 min |
| Jun 1, 5:27 PM MDT | Tornado Warning | BIS | McHenry, McLean, Ward | 13 min |
| Jun 1, 5:30 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Mountrail, Ward | 60 min |
| Jun 1, 5:30 PM MDT | Tornado Warning | BIS | Mercer | 30 min |
| Jun 1, 5:42 PM MDT | Severe Thunderstorm Warning | BIS | Burke, Mountrail, Ward | 63 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.